MAUDE Adverse Event Report: ALCON RESEARCH, LLC - ALCON PRECISION DEVICE CONSTELLATION VISION SYSTEM, HANDPIECE TIP; UNIT, PHACOFRAGMENTATION

ALCON RESEARCH, LLC - ALCON PRECISION DEVICE CONSTELLATION VISION SYSTEM, HANDPIECE TIP; UNIT, PHACOFRAGMENTATION
Catalog Number 8065740837
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Eye Burn (2523)
Date of Event 04/18/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that patient experienced cream dust was generated in a case where nuclear hardness was not that high and burns also appeared on the wound during cataract with (iol implant) surgery.The surgery was completed.There was no patient harm.
 
Additional Manufacturer Narrative
One opened phacoemulsification tip in a wrench, in a bag was received for the report of cream dust was generated and burns also appeared on the wound.Sample was visually inspected and found to be conforming, functional occlusion test was performed and found to be nonconforming.Phacoemulsification tip inner diameter was pinned and piece of yellowish foreign material was extracted.Occlusion flow check was again performed and found to be conforming.The foreign material was sent for particle analysis.Particle analysis found the foreign material to best match viscoat.A review of the device history record traceable to the reported lot number, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.Particle analysis found the foreign material to best match viscoat.Viscoat is not a material that is used in the phaco tip manufacturing process or in the packaging process of the phacoemulsification tip.How and when viscoat was in the eye after phaco tip used cannot be determined from this evaluation and a root cause cannot be determined for the complaint as described by the customer.The most likely root cause for the viscoat is surgical material.A possible contributing factor to the thermal injury is if the viscoat occluded or partially occluded the phacoemulsification tip during use it would cause the phacoemulsification tip heat up and could potentially cause a thermal burn.The exact root cause for the foreign material is unknown, therefore specific action with regards to this complaint cannot be taken.All phacoemulsification tips are 100% visually inspected by trained operators using 30x magnification during the manufacturing process.Any nonconformance, such as the phaco tip cannula bent exhibited on the returned opened sample, is removed from the lot, and scrapped.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No further actions are required.The manufacturer internal reference number is: (b)(4).

Brand Name
CONSTELLATION VISION SYSTEM, HANDPIECE TIP
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer (Section G)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key19307975
Report Number2523835-2024-00963
Device Sequence Number12595898
Product Code HQC
UDI-Device Identifier00380657408375
UDI-Public(01)00380657408375(17)280630(11)230706(10)15W3TU(21)NA
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K101285
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number8065740837
Device Lot Number15W3TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/21/2024
Supplement Date Received by Manufacturer09/06/2024
Initial Report FDA Received Date05/14/2024
Supplement Report FDA Received Date10/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/06/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONSTELLATION VISION SYSTEM
Outcome Attributed to Adverse Event Other;
Patient SexUnknown